Texas, 2020

Flash Flood and Hail in Texas, March 21, 2020

March 21, 2020 · NWS EWX · 2 events in 2 counties and zones

Isentropic upglide over a cold airmass generated sufficient lift to produce rain showers across South Central Texas. 8 of rain in a basin feeding the Pedernales River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isentropic upglide over a cold airmass generated sufficient lift to produce rain showers across South Central Texas. A CoCoRAHS observer reported 1.8 of rain in a basin feeding the Pedernales River. This caused flash flooding along the river in Gillespie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 21, 1:46 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 21, 1:46 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
246 PM CDT Sat Mar 21 2020

.SHORT TERM (Tonight through Sunday Night)...

Area radars are showing light to moderate showers across most areas
with the exception of the Hill Country and a MCS pushing to the east
and away from the far southeast counties. HiRes models suggest for
the light to moderate activity to expand to the north and east later
on this afternoon to then affect the Hill Country and areas along
the I-35 corridor including both Austin and San Antonio metro areas.
There is enough upper level support for elevated thunderstorms to
produce small hail and enough low level moisture to converge for
heavy rain and ultimately producing localized flash flooding. The
converge zone which looks to be over the Hill Country late this
afternoon or early evening may see a few strong storms and numerous
heavy showers before things begin to calm down close to midnight
tonight.

A cool and saturated low level layer calls for the formation of
patchy to areas of fog across most of South Central Texas tonight
through Sunday morning. Can't rule out dense fog for areas over the
Hill Country and along the I-35 corridor overnight. Overnight lows
are expected to range from the lower 50s over the Hill Country to
mid and upper 50s elsewhere.

Rain chances decrease significantly on Sunday with a slight chance
for showers or an isolated thunderstorm over the far east. Highs
will range from the upper 60s to mid 70s. The return of southerly
flow across the area on Sunday evening brings lows back the mild
upper 50s and mid 60s.

&&

.LONG TERM (Monday through Saturday)...

A calm and seasonally hot forecast is in store for the week ahead.
Zonal flow is expected, with a system passing to our north across
the central Plains Monday night into Tuesday. As ridging takes gold
over the western Gulf of Mexico, continued southerly sfc flow and
mostly clear skies will send temperatures skyrocketing. Highs will
be in the upper 70s and 80s Monday, warming to the upper 80s and 90s
by Wednesday and Thursday. A 100 degree reading over our
southwestern zones wouldn't be completely unexpected, though at this
time is not explicitly forecast. A cold front will finally provide
some relief sometime Friday or Friday night, but even on Saturday
highs will likely still be in the 70s and 80s. At this time, only
expecting a slight chance of precip behind this front but will
continue to monitor for forecast changes.

&&

.PREV DISCUSSION... /ISSUED 107 PM CDT Sat Mar 21 2020/

AVIATION...
/18Z TAFS/
Shower and thunderstorm activity continues to spread across the area
from the southwest and south into the I-35 terminals and KDRT. This
trend is forecast to persist through the evening hours as upper level
disturbances in combination with increased low level moisture to
generate new rounds of showers and thunderstorms. Most thunderstorms
will be elevated with stronger storms possibly of producing small
sized hail and heavy rain. MVFR/IFR cigs and vsbys are expected for
the rest of the afternoon period with IFR and LIFR anticipated later
tonight with great chances for dropping down to VLIFR along the I-35
sites due to dense fog overnight. Showers and storms move out of the
area sites overnight/Sunday morning with some lingering activity
over the far east of South Central Texas. Expect the return of MVFR
conditions for the I-35 airports by 18Z Sunday and a few hours later
for KDRT. Northeast winds of 8 to 12 knots expected through this
evening across the area with the exception of a passing thunderstorm
over any terminal. Winds become light and variable overnight and
then shift to the south for most areas on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  73  63  80  65 /  80  -   -   -    0
Austin Bergstrom Intl Airport  53  74  63  81  64 /  80  10  -   -    0
New Braunfels Muni Airport     53  73  63  82  63 /  80  10  -   -    0
Burnet Muni Airport            51  69  60  78  63 /  80  -   -   -    0
Del Rio Intl Airport           55  76  59  84  63 /  40   0   0   0   0
Georgetown Muni Airport        53  71  62  79  63 /  80  -   -   -    0
Hondo Muni Airport             52  71  60  84  62 /  80  -    0   0   0
San Marcos Muni Airport        53  74  63  82  63 /  80  10  -   -    0
La Grange - Fayette Regional   58  77  66  83  66 /  80  20  10  -    0
San Antonio Intl Airport       54  73  63  82  64 /  80  10  -   -    0
Stinson Muni Airport           54  74  64  83  65 /  70  10  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...KCW
Decision Support...33
Hazardous weather outlook, Mar 21, 2:09 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
309 PM CDT Sat Mar 21 2020

TXZ171>173-183>194-202>209-217>225-228-222015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
309 PM CDT Sat Mar 21 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Showers and thunderstorms are expected through late this evening.
Some storms may produce heavy rainfall. Rainfall amounts will be
highest generally along and east of the I-35 corridor. Some minor
flooding is possible in low-lying and normally flood-prone areas.

Areas of fog are expected later tonight over most locations.
Cant't rule our areas developing dense fog conditions overnight
mainly across the Hill Country and along the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 21, 9:53 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1053 AM CDT Sat Mar 21 2020

TXZ221-222-211630-
Karnes TX-Wilson TX-
1053 AM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KARNES AND CENTRAL
WILSON COUNTIES UNTIL 1130 AM CDT...

At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm over
Poth, moving northeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Floresville, Poth, Stockdale, Kosciusko, Falls City, Pandora,
Sutherland Springs, Hobson and Paweleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2890 9803 2900 9823 2932 9814 2925 9779
TIME...MOT...LOC 1552Z 203DEG 18KT 2904 9810

KCW
Special weather statement, Mar 21, 1:30 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 PM CDT Sat Mar 21 2020

TXZ186-212000-
Kerr TX-
230 PM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL
300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kerr Wildlife Management Area, or 26 miles
southeast of Junction, moving northeast at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kerr Wildlife Management Area, I-10 Near The Kimble-Kerr County Line
and The Intersection Of I-10 And Us 290.

LAT...LON 3003 9953 3010 9972 3029 9964 3029 9938
TIME...MOT...LOC 1930Z 204DEG 38KT 3014 9960

KCW
Special weather statement, Mar 21, 2:29 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT Sat Mar 21 2020

TXZ188-212100-
Gillespie TX-
329 PM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harper, or 13 miles northwest of Kerrville, moving northeast at 30
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Harper, Tivydale and Doss.

LAT...LON 3033 9887 3014 9925 3021 9930 3027 9930
      3050 9911 3050 9905
TIME...MOT...LOC 2028Z 227DEG 26KT 3022 9925

RUNYEN
Special weather statement, Mar 21, 3:03 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 PM CDT Sat Mar 21 2020

TXZ171-188-212130-
Gillespie TX-Llano TX-
403 PM CDT Sat Mar 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILLESPIE AND
SOUTHWESTERN LLANO COUNTIES UNTIL 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tivydale, or 10 miles northwest of Fredericksburg,
moving northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Eckert, Prairie Mountain, Crabapple, Willow City and Enchanted Rock
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 9904 3036 9911 3062 9884 3040 9866
TIME...MOT...LOC 2103Z 234DEG 23KT 3035 9902

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 100 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Kerr

When
March 21, 3:23 PM CST
Where
Kerr County, 10.74 mi ENE of Kerrville
Measured
0.75 in hail
Reported by
Public
Coordinates
30.100, -98.960

Flash Flood, Gillespie

When
March 21, 8:00 PM CST to 10:26 PM CST
Where
Gillespie County, 0.83 mi SW of Morris Ranch to 1 mi SSW of Morris Ranch
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.210, -99.008

At 9:26 p.m. CDT Saturday, March 21, the Gillespie County Sheriff's Office and Fredericksburg Fire EMS responded to a report of a vehicle that had been swept away by fast-moving water at the Pedernales River crossing on Alfred Petsch Road. Upon arrival, it was determined that there had been four occupants in a vehicle, ages 36, 15, 14, and 13. Three people made it out of the vehicle safely but the 14-year-old was missing. Shortly after 11 p.m. CDT, the girl was located in the water about a mile from where the vehicle was. Emergency personnel began CPR and transported her to Hill Country Memorial Hospital where she was later pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Gillespie2020-03-2114FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880628, 873165.